Mississippi, 2003

Hail and Damaging Winds in Mississippi, May 3, 2003

May 3, 2003 · NWS JAN · 35 events in 19 counties and zones

30 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 7:55 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, May 2, 7:55 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
855 PM CDT FRI MAY 02 2003

HAVE UPDATED FOR A SECOND TIME TO REMOVE THE REST OF SEVERE WORDING
AND WW 210 FROM THE FORECAST. WHILE 00Z JAN RAOB WAS RATHER
UNSTABLE...VERY LIGHT DRYING WLY WINDS AND LACK OF LOW LEVEL
CONVERGENCE PREVENTED MUCH DEVELOPMENT THROUGH THE EVENING HOURS.
SURFACE FRONT DROPPING THROUGH NRN MS EXTENDS ALONG A KTUP-KELD-KPRX
LINE AND SHOULD SETTLE INTO CENTRAL MS THROUGH MIDDAY SATURDAY.
AIRMASS EXPECTED TO REFIRE SATURDAY AFTERNOON OVER SRN HALF OF CWFA
FOR MORE DIURNALLY DRIVEN STORMS.

SUNDAY NIGHT INTO EARLY MONDAY STARTING TO LOOK LIKE A SIGNIFICANT
SEVERE WEATHER EPISODE FOR OUR AREA - STAY TUNED FOR LATER FORECASTS.

PRELIMINARY NUMBERS...
JAN EE 065/085 065/086 068 63233
MEI EE 063/084 062/086 068 63332

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 2, 8:48 PM CST, 3 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
948 PM CDT FRI MAY 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
AN ISOLATED THUNDERSTORM OVERNIGHT CANNOT BE RULED
OUT...OTHERWISE...

A WEAK SURFACE BOUNDARY MOVING THROUGH THE ARKLAMISS REGION WILL
SETTLE INTO CENTRAL MISSISSIPPI SATURDAY. THIS BOUNDARY COMBINED
WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. THE MORE CONCENTRATED
STORMS WILL FIRST DEVELOP ALONG AND SOUTH OF INTERSTATE 20 WHERE
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER 3
PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS THROUGH 9 PM SATURDAY EVENING.

AFTER SUNSET SATURDAY...THUNDERSTORMS SHOULD GRADUALLY DIMINISH
AND BECOME ONLY ISOLATED BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH
AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN
ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE
INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR
STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE
STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR SUNDAY
AFTERNOON.

BY SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL BE PUSHING IN
FROM THE WEST AND COULD TRIGGER AN OUTBREAK OF SEVERE
THUNDERSTORMS FOR MUCH OF THE AREA. INCREASING WIND FIELDS AND
STEEP MID LEVEL TEMPERATURE LAPSE RATES WILL HELP SUPPORT STORM
DEVELOPMENT. AT THE PRESENT TIME...IT WOULD APPEAR THE HIGHEST
RISK OF SEVERE WEATHER WILL BE WEST OF THE NATCHEZ TRACE PARKWAY
HOWEVER...YOU SHOULD MONITOR LATER FORECASTS FOR MORE SPECIFIC
INFORMATION.

BY MONDAY NIGHT...SOME POTENTIAL FOR FLOODING RAINS COULD DEVELOP
WITH A STALLED FRONT REMAINING NEAR THE REGION.

...DAYS FOUR THROUGH SEVEN...
THE FRONTAL SYSTEM WILL BE NEAR THE AREA ON TUESDAY.  UPPER LEVEL
JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN
PRODUCE STRONG THUNDERSTORMS. THIS STALLED FRONT WILL KEEP A
CONTINUED CHANCE FOR STRONG THUNDERSTORMS THROUGH WEDNESDAY. THIS
BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS YET ANOTHER
FRONTAL SYSTEM APPROACHES. THIS NEW COLD FRONT WILL MOVE THROUGH
THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG
THUNDERSTORMS.

THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS
UNCERTAIN. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS
FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL PROBABLY NOT BE NEEDED OVERNIGHT BUT MAY BE
NEEDED SATURDAY AFTERNOON INTO SATURDAY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 2, 6:35 PM CST, 5 hours 40 minutes before
ARZ074-075-LAZ007>009-MSZ034-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
735 PM CDT FRI MAY 2 2003

...THUNDERSTORMS CONTINUE ACROSS EXTREME SOUTHEAST ARKANSAS...

AT 735 PM CDT...WEATHER SERVICE DOPPLER RADAR STILL SHOWED A CLUSTER
OF THUNDERSTORMS WESTERN ASHLEY COUNTY...BETWEEN OLD MILO AND
PARKDALE.  THIS CLUSTER OF STORMS WAS MOVING TO THE EAST AROUND 15
MILES AN HOUR...AND WILL AFFECT THE NORTH CROSSETT...
HAMBURG...AND BERLIN AREAS.

THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING...
WIND GUSTS UP TO 45 MILES AN HOUR...AND HAIL SMALLER THAN PENNIES.
DUE TO THE RELATIVELY SLOW MOVEMENT...PONDING OF WATER ON AREA
ROADWAYS WILL BE POSSIBLE.

OTHER THUNDERSTORMS MAY DEVELOP ACROSS THE ARKLAMISS REGION
THROUGH 830 PM.

YOUR NATIONAL WEATHER SERVICE IN JACKSON WILL CONTINUE TO MONITOR
ANY THUNDERSTORM ACTIVITY THIS EVENING.  BE SURE TO STAY TUNED TO
YOUR NOAA WEATHER RADIO...OR OTHER NEWS MEDIA OUTLETS...FOR FURTHER
UPDATES.

BUTTS
Special weather statement, May 2, 7:30 PM CST, 4 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-034>036-040>042-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CDT FRI MAY 2 2003

SEVERE THUNDERSTORM WATCH 210 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

  QUITMAN         BOLIVAR       SUNFLOWER       LEFLORE
  WASHINGTON      HOLMES        HUMPHREYS       SHARKEY
  ISSAQUENA       YAZOO         ASHLEY          CHICOT

AND FOR THESE LOUISIANA PARISHES:

  EAST CARROLL    MOREHOUSE     RICHLAND        WEST CARROLL

AT 830 PM...STRONG TO SEVERE THUNDERSTORMS NO LONGER APPEAR LIKELY
FOR THESE COUNTIES AND PARISHES AS DAYTIME INSTABILITY WEAKENS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
May 3, 12:15 AM CST
Where
Lauderdale County, Toomsuba
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.417, -88.517

Thunderstorm Wind, Leflore

When
May 3, 2:15 AM CST
Where
Leflore County, Sidon
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.417, -90.217

Thunderstorm winds damaged a mobile home.

Thunderstorm Wind, Grenada

When
May 3, 2:45 AM CST
Where
Grenada County, Grenada
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.783, -89.817

Hail, Claiborne

When
May 3, 4:00 AM CST
Where
Claiborne County, Russum
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.867, -91.000

Hail, Noxubee

When
May 3, 4:00 AM CST
Where
Noxubee County, Cliftonville
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.233, -88.433

Hail, Jefferson

When
May 3, 4:00 AM CST
Where
Jefferson County, 2 mi N of Lorman
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -91.050

Hail, Attala

When
May 3, 4:15 AM CST
Where
Attala County, Mc Cool
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.200, -89.350

Hail, Winston

When
May 3, 4:20 AM CST
Where
Winston County, Louisville
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.133, -89.050

Hail, Choctaw

When
May 3, 4:30 AM CST
Where
Choctaw County, Weir
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.267, -89.283

Hail, Neshoba

When
May 3, 4:45 AM CST
Where
Neshoba County, Stallo
Measured
1 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.917, -89.100

Hail, Neshoba

When
May 3, 4:50 AM CST
Where
Neshoba County, 2 mi N of Philadelphia
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.800, -89.117

Hail, Kemper

When
May 3, 5:00 AM CST
Where
Kemper County, De Kalb
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.767, -88.650

Thunderstorm Wind, Neshoba

When
May 3, 5:10 AM CST
Where
Neshoba County, Philadelphia
Measured
55 kt (63 mph) estimated sustained
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -89.117

An awning at a gas station was blown off and demolished.

Hail, Lauderdale

When
May 3, 5:42 AM CST
Where
Lauderdale County, Marion
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -88.650

Hail, Lauderdale

When
May 3, 5:51 AM CST
Where
Lauderdale County, Toomsuba
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.417, -88.517

Hail, Neshoba

When
May 3, 6:00 AM CST
Where
Neshoba County, Philadelphia
Measured
1.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
32.767, -89.117

Hail, Newton

When
May 3, 6:00 AM CST
Where
Newton County, Duffee
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -88.933

Hail, Lauderdale

When
May 3, 6:30 AM CST
Where
Lauderdale County, Vimville
Measured
1 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -88.567

Hail, Clarke

When
May 3, 6:30 AM CST
Where
Clarke County, Middleton
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.167, -88.617

Hail, Rankin

When
May 3, 2:39 PM CST
Where
Rankin County, 5 mi N of Puckett
Measured
1 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.150, -89.783

Hail, Marion

When
May 3, 2:50 PM CST
Where
Marion County, Columbia
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
31.250, -89.833

Hail, Rankin

When
May 3, 3:17 PM CST
Where
Rankin County, Johns
Measured
1 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.133, -89.833

Hail, Jasper

When
May 3, 3:24 PM CST
Where
Jasper County, Bay Spgs
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.967, -89.300

Hail, Marion

When
May 3, 3:30 PM CST
Where
Marion County, Columbia
Measured
1.75 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.250, -89.833

Hail, Jasper

When
May 3, 3:33 PM CST
Where
Jasper County, Bay Spgs
Measured
1.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
31.967, -89.300

Thunderstorm Wind, Rankin

When
May 3, 3:35 PM CST
Where
Rankin County, 5 mi N of Puckett
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.150, -89.783

Several trees were blown down.

Hail, Rankin

When
May 3, 3:39 PM CST
Where
Rankin County, Puckett
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.083, -89.783

Thunderstorm Wind, Clarke

When
May 3, 3:45 PM CST
Where
Clarke County, Pachuta
Measured
50 kt (58 mph) estimated sustained
Property damage
$40,000
Reported by
GENERAL PUBLIC
Coordinates
32.033, -88.883

Numerous trees were blown down with a few street signs also down.

Hail, Simpson

When
May 3, 3:48 PM CST
Where
Simpson County, 9 mi E of Mendenhall
Measured
0.88 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
31.950, -89.733

Hail, Simpson

When
May 3, 3:53 PM CST
Where
Simpson County, 2 mi NE of Everett
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.050, -89.817

Hail, Simpson

When
May 3, 4:23 PM CST
Where
Simpson County, Magee
Measured
0.88 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
31.867, -89.733

Hail, Marion

When
May 3, 4:25 PM CST
Where
Marion County, 5 mi SW of Columbia
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.200, -89.900

Hail, Covington

When
May 3, 5:00 PM CST
Where
Covington County, 2 mi S of Sanford
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.450, -89.433

Hail, Covington

When
May 3, 5:36 PM CST
Where
Covington County, Seminary
Measured
1 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
31.550, -89.500

Hail, Forrest

When
May 3, 6:17 PM CST
Where
Forrest County, Mc Laurin
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.167, -89.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356602, 5356972, 5356614, 5356617, 5356618, 5356971, 5356607, 5356616, 5356608, 5356603, 5356604, 5356610, 5356609, 5356605, 5356606, 5356613, 5356615, 5356611, 5356612, 5356912, 5356619, 5356620, 5356911, 5356623, 5356970, 5356622, 5356621, 5356624, 5356910, 5356629, 5356909, 5356628, 5356627, 5356625, 5356626.